Arizona, 2013

Lightning Strike in Arizona, July 19, 2013

July 19, 2013 · NWS FGZ · 1 event in 1 county or zone

A man walking along Scott Reservoir near Show Low was hit and killed by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A man walking along Scott Reservoir near Show Low was hit and killed by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 19, 9:05 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 9:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
905 AM MST FRI JUL 19 2013

.SYNOPSIS...AN EASTERLY FLOW WILL AFFECT ARIZONA OVER THE
WEEKEND...WITH THE BEST CHANCES FOR THUNDERSTORMS ALONG AND
SOUTHWEST OF THE KAIBAB PLATEAU...MOGOLLON RIM...AND WHITE
MOUNTAINS. MOISTURE WILL CONTINUE OVER THE REGION THROUGH NEXT
WEEK...WITH SHOWER AND THUNDERSTORM CHANCES CONTINUING EACH DAY.

&&

.DISCUSSION...MORNING SATELLITE IMAGERY INDICATES MOSTLY SUNNY SKIES
ACROSS NORTHERN ARIZONA WITH A STRIPE OF OVERCAST ACROSS MUCH OF
YAVAPAI AND CENTRAL COCONINO COUNTIES.  LOW PRESSURE WHICH HAS
BROUGHT MANY DAYS OF UNSETTLED WEATHER TO THE SOUTHWEST LINGERS IN
CENTRAL SONORA THIS MORNING...SETTING UP AN EASTERLY FLOW FOR
NORTHERN ARIZONA.  WITH ABUNDANT MOISTURE STILL IN PLACE AND SMALL
DISTURBANCES ROTATING AROUND THE LOW...WE ANTICIPATE ANOTHER ACTIVE
DAY OF SHOWER AND THUNDERSTORM ACTIVITY.  FORECAST GRIDS ARE IN GOOD
SHAPE AND NO UPDATES ARE PLANNED THIS MORNING.

&&

.PREVIOUS DISCUSSION /FROM 320 AM MST/...A LOW PRESSURE SYSTEM OVER
SONORA MEXICO WILL CONTINUE TO INFLUENCE THE WEATHER ACROSS NORTHERN
ARIZONA TODAY. IF YOU LOOK BACK ON WATER VAPOR AND LIGHTNING DATA ONE
CAN SEE A PERSISTENT LOW AND MID LEVEL CONVERGENT AREA WITH
DIVERGENCE ALOFT ALONG THE WEST AND NORTHWEST SIDE OF THIS LOW (CAN
BE SEEN A LEAST FOR THE LAST 3 DAYS WITH PERSISTENT THUNDERSTORM
ACTIVITY)...AND THIS AREA WILL BE OVER NORTHERN ARIZONA THIS
AFTERNOON AND EVENING. THE WHITE MOUNTAINS WILL SEE A DEEPER MOIST
EAST FLOW ON THE BACK SIDE OF THE LOW POSITIONED OVER NORTHERN
MEXICO. RADAR STORM TOTAL PRECIP DATA HAS SHOWN A PRONOUNCED RAIN
SHADOW OVER THE LITTLE COLORADO RIVER VALLEY DURING THE
AFTERNOON...AND THEN FILLING IN DURING THE EVENING AS STORMS MOVE
WEST AND SOUTHWEST OFF HIGHER TERRAIN IN NORTHEAST ARIZONA AND
WESTERN NEW MEXICO. THAT DETAIL HAS BEEN PUT INTO THE FORECAST
POPS...18Z-00Z THRU MONDAY. THIS TIME PERIOD HAS A EAST NORTHEAST
FLOW PATTERN.

SATURDAY THROUGH MONDAY...THE BIG INFLUENCER OF THE WEATHER PATTERN
ACROSS ARIZONA WILL BE THE SUBTROPICAL HIGH TO THE NORTH AND
NORTHWEST. THE SUBTROPICAL HIGH WILL PRODUCE A NORTH-NORTHEAST FLOW
PULLING IN SLIGHTLY DRIER AND A MORE STABLE AIR MASS FOR SECTIONS
ALONG THE ARIZONA - UTAH BORDER. FROM THE MOGOLLON RIM SOUTHWARD
MOISTURE AND INSTABILITY WILL BE SUFFICIENT ENOUGH FOR FAIRLY ACTIVE
DAYS OF SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN.

TUESDAY THROUGH FRIDAY (JULY 25)...MODELS INDICATE THAT THE
SUBTROPICAL HIGH WILL BEGIN TO TRANSITION BACK TO A NEW MEXICO/TEXAS
POSITION BY LATE WEDNESDAY. THIS SHIFT IN THE SUBTROPICAL HIGH WILL
BRING A VERY MOIST SOUTHERLY FLOW BACK INTO ARIZONA STARTING ON
THURSDAY OF NEXT WEEK...WITH HIGHER CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. PRECIP CHC'S DURING THIS TIME
PERIOD REPRESENT A MODERATE CHANCES OF THUNDERSTORMS...IF THIS
PATTERN STAYS CONSISTENT THEN PRECIP CHC'S MAY BE INCREASED DURING
THIS TIME PERIOD.
&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA DEVELOPING AFT
18-20Z. MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. LOOK FOR
COVERAGE OF STORMS TO DECREASE AFT 20/06Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FIRE WEATHER...PLENTY OF MOISTURE OVER ARIZONA WILL ALLOW FOR THE
DEVELOPMENT OF SCATTERED SHOWERS AND STORMS TODAY INTO THE COMING
WEEKEND. CONVECTIVE ACTIVITY WILL FAVOR THE AFTERNOON AND EARLY
EVENING HOURS...THOUGH SOME SHOWERS ARE STILL POSSIBLE OVERNIGHT.
EXPECT NEAR AVERAGE DAILY TEMPERATURES.

SUNDAY THROUGH MONDAY...CHANCES FOR DAILY THUNDERSTORMS WILL
CONTINUE UNDER A MOIST EASTERLY FLOW. FAR NORTHERN ARIZONA ALONG
THE UTAH BORDER MAY SEE A DOWNTURN IN ACTIVITY AS SOME DRIER AIR
WRAPS AROUND THE HIGH PRESSURE CENTER TO OUR NORTH.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........OUTLER / TC
AVIATION.......DB
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 19, 11:43 AM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST FRI JUL 19 2013

AZZ010-011-191930-
APACHE AZ-
1143 AM MST FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 1230 PM MST

AT 1139 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF UPPER WHEATFIELDS...MOVING
SOUTHWEST AT 5 MPH.

IN ADDITION TO VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF NICKELS
AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3590 10920 3607 10942 3624 10916 3614 10903
      3607 10904
TIME...MOT...LOC 1842Z 044DEG 4KT 3611 10916

The radar

The Flagstaff radar (KFSX), 123 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Navajo

When
July 19, 1:00 PM MST
Where
Navajo County, 7 mi SE of Show Low to 6 mi SSE of Show Low
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.178, -109.943

A 54 year old man was walking along the south edge of Scott Reservoir with two other people when he was stuck and killed by lightning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Navajo2013-07-1954MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476249.